Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 33, NWS Bismarck, ND

June 15, 2001Emmons County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 15, 2001, 5:31 PM CDT for Emmons County, North Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 15, 2001, 5:31 PM CDT (22:31 UTC)
Expired
Jun 15, 2001, 6:00 PM CDT
In force
29 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Emmons County, ND

The radar

The Bismarck radar (KBIS), 52 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 152231
SVRBIS
NDC029-152300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
531 PM CDT FRI JUN 15 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 600 PM CDT

* AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HAZELTON...OR ABOUT 30 MILES SOUTHEAST OF
  BISMARCK...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAZELTON AT 535 PM CDT
  BRADDOCK AT 545 PM CDT
  KINTYRE AT 600 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4664 10035 4647 10043 4624 9994 4657 9991

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:10 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 15, 3:10 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT FRI JUN 15 2001

FCST PROBLEM TODAY IS CONTINUING CHANCE OF SHOWERS AND POSSIBLE
TSTMS THROUGH FCST PD. H500 LOW PROGGED TO MOVE FROM LAKE WINNIPEG
THIS AFTN TO HUDSON BAY BY SAT AFTN. H500 ZONAL FLOW OVER ND WITH
SERIES OF SMALL VORT MAXES THROUGH MUCH OF THE FCST PERIOD...THROUGH
WEDNESDAY OF EXTENDED PERIOD. SFC LOW ALSO NEAR LAKE WINNIPEG TODAY.
MODELS SHOW SFC LOW MOVING NORTHEAST WITH A WEAK BOUNDARY OVER ND
SATURDAY. BY SUN MORNING A SFC LOW SETS UP IN THE CNTRL PLAINS. FCST
SOUNDINGS SHOW LIS BELOW ZERO IN THE AFTNS AS TEMPS REACH CONVECTIVE
TEMP THRESHOLD. NO REAL FOCUS FOR TSTM ACTIVITY BUT THINK SCATTERED
TSTMS WILL BE AROUND. WILL PUT SMALL POPS DAYTIME/EVE FOR ALL AREAS.

FOR TONIGHT...TSTMS FORMING THIS AFTN AFTER STATIONS REACHING
CONVECTIVE TEMPS. WL PUT POPS ALL AREAS FOR MAINLY EVENING TSTMS.
MODELS SHOW AN IMPULSE MOVING IN FROM MT/CANADIAN BORDER LATER
TONIGHT...SO WL NOT LIMIT CHC PCPN TO EVE FOR NRN COUNTIES.

LAST TWO DAYS OF EXTENDED...THU AND FRI...H500 RIDGE BUILDS OVER THE
ROCKIES TO BRING DRY CONDITIONS. OTHERWISE...SEASONABLE TO SLIGHTLY
COOL DAYS MUCH OF THE FCST.

.BIS...NONE
JV

In the hours before

Special weather statement, Jun 15, 1:49 PM CDT, 3 hours 42 minutes before
NDZ001-009-017-152100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
150 PM CDT (1250 PM MDT) FRI JUN 15 2001

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOPE ACROSS NORTHEAST
MONTANA AND NORTHWEST NORTH DAKOTA.  THE SHOWERS AND THUNDERSTORMS
ARE MOVING TO THE SOUTHEAST AT 25 MPH.  FREQUENT LIGHTNING STRIKES
ALONG WITH OCCASIONAL HEAVY DOWNPOURS OF RAIN AND PEA SIZE HAIL CAN
BE EXPECTED WITH THE THUNDERSTORMS AS THEY MOVE THROUGH THE REGION.
EXPECT THE SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH LATE
AFTERNOON INTO THE EVENING HOURS.  SEEK SHELTER DURING THE
THUNDERSTORMS AS LIGHTNING STRIKES AND HAIL ARE EXTREMELY DANGEROUS.

PA
Special weather statement, Jun 15, 3:56 PM CDT, 1 hour 35 minutes before
NDZ001-009-017-15230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
400 PM CDT (300 PM MDT) FRI JUN 15 2001

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOPE ACROSS NORTHEAST
MONTANA AND NORTHWEST NORTH DAKOTA.  THE SHOWERS AND THUNDERSTORMS
ARE MOVING TO THE SOUTHEAST AT 25 MPH.  FREQUENT LIGHTNING STRIKES
AND OCCASIONAL GUSTY WINDS ALONG WITH OCCASIONAL HEAVY DOWNPOURS OF
RAIN AND PEA SIZE HAIL CAN BE EXPECTED WITH THE THUNDERSTORMS AS
THEY MOVE ACROSS THE REGION.  EXPECT THE SHOWERS AND THUNDERSTORMS
TO CONTINUE INTO THE EVENING HOURS.  SEEK SHELTER DURING THE
THUNDERSTORMS AS LIGHTNING STRIKES AND HAIL ARE EXTREMELY DANGEROUS.

PA
Special weather statement, Jun 15, 4:04 PM CDT, 1 hour 27 minutes before
NDZ001-009-017-152300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
405 PM CDT (300 PM MDT) FRI JUN 15 2001

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOPE ACROSS NORTHEAST
MONTANA AND NORTHWEST NORTH DAKOTA.  THE SHOWERS AND THUNDERSTORMS
ARE MOVING TO THE SOUTHEAST AT 25 MPH.  FREQUENT LIGHTNING STRIKES
AND OCCASIONAL GUSTY WINDS ALONG WITH OCCASIONAL HEAVY DOWNPOURS OF
RAIN AND PEA SIZE HAIL CAN BE EXPECTED WITH THE THUNDERSTORMS AS
THEY MOVE ACROSS THE REGION.  EXPECT THE SHOWERS AND THUNDERSTORMS
TO CONTINUE INTO THE EVENING HOURS.  SEEK SHELTER DURING THE
THUNDERSTORMS AS LIGHTNING STRIKES AND HAIL ARE EXTREMELY DANGEROUS.

PA   l

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.